Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

Children with PACs

My daughter is 5 years old and has ADHD.  She recently went on the drug Concerta, then her PCP prescribed cetirizine as well for hay fever that I didn't even realize she had.  On a routine cardiology check for the Concerta meds, the cardiologist discovered my daughter had PACs.  The cardiologist took her off all of her meds for 10 days and did another EKG.  She still had the PACs even off meds.  Now my daughter is on atenolol 2 mL per day, Concerta, and cetirizine all together.  My problem now is that the Concerta is suddenly not working at all when she was doing so well before.  The only change is the atenolol.  I want to take her off the atenolol to see if it would make a difference but the cardiologist said that she is in danger of morbid arrhythmia.  She has 3-4 PACs in a row constantly.  Is this really dangerous?  I read that children often have PACs and is not dangerous.  
4 Responses
Avatar universal
I'm taking it that she is seeing a PEDIATRIC cardiologist? I would get a second opinion from another pediatric cardiologist. PACs are found in the upper chamber of the heart and aren't really life threatening unless there is an underlying form of heart disease, which you don't mention. PVCs also can be non-important if there is no underlying heart disease. Even 3-4 in a row isn't that big of an issue. I would certainly ask this doctor why he feels she is in danger. Has he stopped all of her activities, usually they will do that first thing if a child ids in danger. Have they done a Holter Monitor on her to see if there is any arrhythmia problems going on? On a side note, there is a Pediatric Cardiology Forum here on MedHelp as well. You may want to visit that forum where other parents are also on.
1137980 tn?1281289046
My feeling which is a pretty strong one is that none of us are doctors on this site and that you need to listen to the heart doc.  First off you never under any circumstance want to take anyone off of a heart med suddenly because it causes a reaction called rebound which could be deadly to anyone...meaning that if the heart meds are stopped suddenly without the person being weaned off of them the symtoms come back times three at a min. and could put your little girl in a world of hurt.  I tend to listen to my docs since i am not a doc and did not have the benefit of going to school for 12 plus years with specialized training.  If the heart doc says she is at risk then she is at risk.  In my humble opinion in one hand you have an issue w. ADHD and in the other you have a situ where the doc is obviously very concerned for daughter and is trying to protect her thru the meds.  Every situ is different depending on the medical hx. of the person as well as what is currently going on with them...i would never in a million years chance it with my kids life....Kids that have PAC's that you have read about may not have ADHD and the adrenaline rushes that come with it which makes it a very different situation....the best advice i can give you is trust the doc and listen to them...and if you don't trust them then get a second opinion.....but definately do not change anything at all when your child is under the supervision on a heart doc...its like playing Russian Roulette with her life......good luck to you both....
995271 tn?1463927859
Wow, well I'm sorta beside myself that a doctor would treat a child < 6 years of age for ADHD then toss another med into the mix where there are no complaints for "hay fever".  That's bizarre but I don't know the whole story.

Concerta is a CNS (central nervous system) stimulant.   It has strong warnings about cardiac events.  The med should not be used in someone already experiencing arrhythmias.  In other words, it's contra indicated for someone with arrhythmia problems.

That being said I see three major lapses in your child's care

1.  She's too young to be treated for ADHD.

2.  She should have been evaluated for cardiac arrhythmia before being placed on the med.

If she was evaluated for heart function before being placed on it you should know whether she had the PACs before the med.  That should lead to a conclusion about whether the med caused the arrhythmia.  The fact that she requires monitoring by a cardiologist while on this med instead of just a pediatrician reinforces this conclusion.

3.  Taking her off the med then her STILL having a malignant arrhythmia means the Concerta is CONTRA INDICATED.  She should not have been placed back on it!!

If the cardiologist is saying it's dangerous, it's dangerous.  They are usually very dismissive of arrhythmias, they know when they're malignant.  If you are still in doubt seek a second opinion.  If it were me I'd also fire her pediatrician.  

1347434 tn?1282595378
I'm still trying to wrap my brain around PAC's being "morbid"!  Did the doctor explain why this might be?  I'm wondering because I've always been under the impression that PAC's were pretty much harmless.  You need to get to a cardiologist and make sure to get copies of every report and test done.  

I agree with Itdood on point #3 !!!!  Concerta is a dangerous and powerful drug.  A quick google search will tell anyone who wants to know that this drug shouldn't be used by anyone with an irregular heartbeat.  

Are they doing anything else about this "morbid" arrhythmia?  MRI, EP study? Holter?  How can they diagnose this and not follow it up with more testing?  Also, what is her actual diagnosis? Have they mentioned WPW or anything else other than the word PAC - Premature Atrial Contraction?  Have they ever said she's having PVC's - that these beats are coming from her ventricles instead?
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.